Psycho-Babble Medication Thread 494566

Shown: posts 1 to 11 of 11. This is the beginning of the thread.

 

For all those taking AP Meds........

Posted by woolav on May 6, 2005, at 13:43:17

I may have to start taking this type of med for my bp2 and need to know as much as i can about these drugs before I see my pdoc. Whoever reads this, can they tell me what they take and what type of side effects you have or had with them??

Thanks!!!!!!!!!!!11
S

 

Re: For all those taking AP Meds........

Posted by iforgotmypassword on May 6, 2005, at 13:57:39

In reply to For all those taking AP Meds........, posted by woolav on May 6, 2005, at 13:43:17

the really crumby side effect im dealing with is the weakness and fatigue just from low dose treatment. you may want to ask how long it takes for that to subside.

 

Re: For all those taking AP Meds........

Posted by tampagirl70 on May 6, 2005, at 15:13:56

In reply to For all those taking AP Meds........, posted by woolav on May 6, 2005, at 13:43:17

I'm assuming you're talking about anti-psychotics, right? I took risperdal for about 3 weeks and had constipation and dry mouth. I've been taking geodon for a few days and the side effect I'm having with it is indescribable. My mouth is burning and my gums are getting raw, and I'm feeling extremely wired. At this point, I'm not recommending anything.

 

Re: For all those taking AP Meds........

Posted by bark2323 on May 6, 2005, at 16:03:51

In reply to For all those taking AP Meds........, posted by woolav on May 6, 2005, at 13:43:17

Right now I take zyprexa 15mg. Ive taken it before at 5, 7.5, and 10mg, but 15 is what works for me right now. The first few times I took it, I noticed a greatly increased appetite (which is why Ive been unwilling to take it for extended periods of time before), but I dont get that anymore. There are also ways to counteract the weight gain if you decide to try this one. It is a bit sedating, so useful for sleep, but if you take it a few hours before bed, at least for me, daytime sedation isnt a big problem. Other than that, I find it great, for both mood and 'thought disorder'.
Ive also taken seroquel, mainly for sleep, but only up to 200mg. At that strength, it was really only helpful for sleep, and for a little while for anxiety. I take 100mg of it now for sleep in addition to the zyprexa, and the side effects I get are sedation (obviously) and dry mouth.
The other one Ive tried is geodon, which at a low dose was pretty energizing, but was not helpful in controlling symptoms, while higher doses put me in a mental fog.
Hope this helps,
matt

 

Re: For all those taking AP Meds........

Posted by woolav on May 6, 2005, at 17:19:20

In reply to Re: For all those taking AP Meds........, posted by bark2323 on May 6, 2005, at 16:03:51

hmmmm...doesnt sound too good.....i wonder if upping my lamictal dose would help me control my symptoms?????

s

 

Re: For all those taking AP Meds........

Posted by yxibow on May 7, 2005, at 2:10:56

In reply to For all those taking AP Meds........, posted by woolav on May 6, 2005, at 13:43:17

> I may have to start taking this type of med for my bp2 and need to know as much as i can about these drugs before I see my pdoc. Whoever reads this, can they tell me what they take and what type of side effects you have or had with them??
>
> Thanks!!!!!!!!!!!11
> S

Well I've taken all 5 atypical AP/neuroleptics and experienced probably most all of what is known as EPS or ExtraPyramidal Sypmptoms (major side effects in laymans terms). If you're sensitive to them, you're likely to experience at least one of them, if you're not sensitive, you may never have to experience them or they may come and go down the line.

There is also the chance of TD (Tardive Dyskinesia) which ranges from completely or partially reversible (about 60%) to irreversible (about 30%). This though generally shows up later in treatment. Also, although there have been reports with the new atypicals, the chances of TD are much slimmer, extrapolating from one british study, I would estimate the low potency drugs such as Zyprexa and especially Seroquel to be in the range of 1/4% a year. But nobody can be completely sure, its something to think in informed consent.

As for the effects that I've experienced.. possible irreversible twitch with Risperdal on a finger; some form of pseudoparkinsonism (shakiness of hands, etc) with Zyprexa and much less so with Seroquel and akathisia (the feeling that you want to crawl out of your skin restlessly and run forever -- its hard to explain unless you've experienced it, its not anxiety, its different.) with Geodon and Abilify.

Most of these EPS effects can be treated while you're taking the medicine with either benzodiazepines or anticholinergics such as Akineton, Artane, or Cogentin or beta blockers such as propranolol.

Hope that helps ... remember, each person reacts differently to these medications and I would probably start with the weakest ones possible; they definately have their uses in off-label complex anxiety disorders and bipolar as well as schizophrenia.

Tidings

 

Woolav Don't Do It! woolav

Posted by smith562 on May 7, 2005, at 6:32:25

In reply to For all those taking AP Meds........, posted by woolav on May 6, 2005, at 13:43:17

Dear Woolav,

There is no need to start an anti-psychotic now. As you probably know, lamictal is not a great mood stablizer .... many pdocs would say it is *not* a mood stablizer because it does not control mania/hypomania. I would adjust your lamictal first. If that doesn't help add in low dose lithium or trileptal to stablize things. Conversely, you could lower your antidepressant to stablize things.

No need to risk massive weight gain, tardive dyskinesia, diabetes with an antipsychotic now.

Hope you well soon.

Smith

 

Re: ok, now im afraid !

Posted by woolav on May 7, 2005, at 8:50:19

In reply to Woolav Don't Do It! woolav, posted by smith562 on May 7, 2005, at 6:32:25

Okay, so perhaps AP's arent a good choice. If i was to lower my dose of prozac to maybe 10mg and continue lamictal (perhaps 300mg?) and then add a low dose of lithium...I wonder if that would work for me and be a good combo???

Thanks
S

 

Re: For all those taking AP Meds........

Posted by D minor on May 7, 2005, at 18:27:39

In reply to Re: For all those taking AP Meds........, posted by yxibow on May 7, 2005, at 2:10:56

Hey Woolav,
I'm just wondering why exactly you need an AP? Are you hallucinating? What symptoms are you trying to control, since being BP2 doesn't mean you automatically need an AP. Which one you and your pdoc decide to try depends on what you need it for.

Best wishes,
dm

 

Re: For all those taking AP Meds........

Posted by Phillipa on May 7, 2005, at 21:17:20

In reply to Re: For all those taking AP Meds........, posted by D minor on May 7, 2005, at 18:27:39

Yes, why do you want an AP? They gave me l00mg of seroquel in the hospital, supposed to make me sleep. Ha! All it did was make me drunk. Then about a week after stopping it my face shriveled up and my lips cracked and peeled. It was horrible. Didn't know you could have a side effect after going off of it and only taking it for about 3 days. Bad drugs unless you really need them. Fondly, Phillipa

 

Re: I am not going to ask for AP drugs

Posted by woolav on May 9, 2005, at 10:18:35

In reply to Re: For all those taking AP Meds........, posted by Phillipa on May 7, 2005, at 21:17:20

When I go to the pdoc next week. I am just going to tell him my symptoms -i thought it was a hypomania episode, but perhaps like i said already, its just that my med combo is no longer working. Someone said an interesting thing in another post - that i was in an altered state of mind, instead of a hypomania episode. I wonder if meds could cause that.?
S


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.